Alert archive / Idaho / Wind Advisories in 2009

Wind Advisory 22, NWS Pocatello, ID

October 26, 2009

NWS Pocatello, ID issued this wind advisory at Oct 26, 2009, 7:27 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2009, 7:27 PM MDT (01:27 UTC)
Expired
Oct 27, 2009, 3:05 AM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KPIH 270127
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
727 PM MDT MON OCT 26 2009


IDZ017-021-022-270930-
/O.NEW.KPIH.WI.Y.0022.091027T0127Z-091027T1200Z/
EASTERN MAGIC VALLEY-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
POCATELLO...BLACKFOOT...FORT HALL...AMERICAN FALLS...MALAD CITY...
OAKLEY...ROCKLAND
727 PM MDT MON OCT 26 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM MDT TUESDAY. 

A STRONG COLD FRONT WAS OBSERVED ADVANCING THROUGH SOUTHEAST
OREGON AND EXTREME SOUTHWEST IDAHO EARLY THIS EVENING WITH
FREQUENT GUSTS OF 45 TO 55 MPH ACCOMPANYING THE FRONT. IN RESPONSE
TO THE APPROACHING FRONT...STRONG SOUTH WINDS GUSTING TO 45 MPH WERE
NOTED ALONG INTERSTATE 86 FROM ROCKLAND EAST TO POCATELLO AND THEN
NORTH ALONG INTERSTATE 15 TO FORT HALL.

STRONG SOUTH WINDS WILL PERSIST OUT AHEAD OF THE ADVANCING FRONT
THIS EVENING...WHICH IS EXPECTED TO SWEEP INTO THE BURLEY AREA SOMETIME
AROUND 900 PM MDT THIS EVENING...AND THEN PROGRESS EAST THROUGH
MALTA AND POCATELLO BY ROUGHLY 1000 PM MDT WITH SUSTAINED WINDS OF
30 TO 35 MPH AND GUSTS UP TO 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
000 
WWUS75 KPIH 270905
NPWPIH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
305 AM MDT TUE OCT 27 2009

IDZ017-021-022-271015-
/O.CAN.KPIH.WI.Y.0022.000000T0000Z-091027T1200Z/
EASTERN MAGIC VALLEY-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
POCATELLO...BLACKFOOT...FORT HALL...AMERICAN FALLS...MALAD CITY...
OAKLEY...ROCKLAND
305 AM MDT TUE OCT 27 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE WIND
ADVISORY. 

THE STRONG WINDS ASSOCIATED WITH THE COLD FRONT HAVE SUBSIDED FOR
THE MOST PART. SOME LOCALIZED WINDS OF 25 TO 35 MPH AND HIGHER
WILL CONTINUE FOR THE NEXT COUPLE OF HOURS ALONG THE ALONG AND
NEAR THE I 84 CORRIDOR FROM EAST OF BURLEY TO THE UTAH BORDER. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 26, 2:14 PM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Oct 26, 2:14 PM MDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
214 PM MDT MON OCT 26 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY.
STRONG PACIFIC UPPER LEVEL TROF MOVING QUICKLY EAST TONIGHT.
ASSOCIATED COLD FRONT WILL MOVE THROUGH EASTERN IDAHO FROM EARLY
THIS EVENING THROUGH MIDNIGHT WITH MUCH COLDER AIR RUNNING UP
AGAINST COLD FRONT. SNOW LEVELS WILL DROP TO VALLEY FLOORS IN THE
COLD AIR BEHIND THE COLD FRONT OVERNIGHT. EXPECT A PERIOD OF HEAVY
SNOW IN THE CENTRAL MOUNTAINS OVERNIGHT WITH LIGHTER SNOWS
CONTINUING TUESDAY BUT DO NOT EXPECT WIDESPREAD AMOUNTS OVER 10
INCHES. EXPECT AMOUNTS IN THE 4 TO 9 INCH RANGE FOR THE MOST PART.
EXPECT THE HEAVIER SNOW TO SHIFT TO THE EASTERN AND SOUTHEAST
HIGHLANDS BY EARLY TUESDAY MORNING WITH SIMILAR AMOUNTS EXPECTED
THROUGH THE DAY ON TUESDAY. HAVE ISSUED WINTER WEATHER ADVISORIES
FOR THE CENTRAL MOUNTAINS AS WELL AS THE EASTERN HIGHLANDS ANS
WASATCH MOUNTAINS. EXPECT SNOW IN THE SNAKE RIVER PLAIN WITH THE
POTENTIAL FOR A CONVERGENCE PATTERN ON TUESDAY. FOR NOW DID NOT
ISSUE ANY ADVISORIES AS THINK AMOUNTS WILL TOP OUT AT THE 3 INCH
MARK AT BEST...BUT EVENT WILL NEED TO BE WATCHED. 700 MILLIBAR
WINDS DO SHIFT TO A NORTHERLY DIRECTION ON TUESDAY AS THE 500
MILLIBAR TROF LINGERS WEST OF THE SNAKE PLAIN SO PATTERN SOMEWHAT
FAVORABLE. WINDS WILL BE STRONG WITH THE COLD FRONT AND BEHIND IT
SO WILL SEE BLOWING SNOW AS WELL ESPECIALLY OVER MOUNTAIN PASSES
WHICH IS ANOTHER REASON FOR THE HIGH ELEVATION ADVISORIES. EXPECT
SNOW TO TAPER OFF IN THE FAR EAST ON TUESDAY NIGHT WITH GENERALLY
DRY CONDITIONS WEDNESDAY AND THURSDAY. KEPT ONLY A SLIGHT CHANCE
OF PRECIPITATION IN THE MOUNTAINS THOSE DAYS WITH NOTHING IN THE
SNAKE RIVER PLAIN. WILL HAVE VERY COLD CONDITIONS THROUGH
THURSDAY.
GK

.LONG TERM...THU NIGHT THROUGH NEXT MON NIGHT.  500MB 5-WAVE PATTERN
SHIFTS FROM DEEP TROUGHING DIRECTLY OVER THE STATE TO SHALLOW
RIDGING BY SUN.  WOULD EXPECT LAST TWO DAYS TO BE MUCH
WARMER...POSSIBLY DRIER THAN FRI AND SAT.  GFS ENSEMBLE INDICATES
UNCERTAINTY IN THE GFS STARTS WITH THU NIGHT/FRI WITH THE APPROACH
OF A SHORTWAVE IN WHAT THE LONG WAVE PATTERN IS TRANSITIONING TO A
NORTHWEST FLOW AS THE LONG WAVE TROUGH IS JUST STARTING TO EXIT
EASTWARD.  THUS...WOULD EXPECT LARGE VARIATIONS IN TIMING OF
SHORTWAVES AND GFS HAS FULFILLED THAT.  POP FOR FRI/SAT AT KPIH HAS
GONE FROM 10/14...TO LAST NIGHTS 46/55...TO THIS MORNINGS 39/31.  IN
SPITE OF THE LONG WAVE RIDGE...POPS CONTINUE AS THE RIDGE IS FAIRLY
LOW AMPLITUDE AND A RATHER LONG-TAILED MOISTURE PLUME EXTENDS INTO
IDAHO FROM HAWAII DURING THE LAST TWO DAYS ON THE ECMWF...THOUGH IT
CURRENTLY DOES NOT EXTEND VERY FAR INTO EASTERN IDAHO.  THIS IS
PRESENT IN THE GFS AS WELL.  THIS AT LEAST POINTS TO WARMER
TEMPERATURES AND MORE OF A RAIN EVENT FOR THE LOWEST
ELEVATIONS...AND A SLOPPY RAIN AND SNOW EVENT IN THE MOUNTAINS.
MESSICK

&&

.AVIATION...WINDS EXPECTED TO CONTINUE...EVEN INCREASE...WITH
APPROACH OF COLD FRONT.  CEILING SHOULD BREAK SOME DURING THE EARLY
EVENING AS DRY SLOT MOVES OVERHEAD...BUT WALL OF MOISTURE AND A WIND
SHIFT OCCUR LATE TONIGHT.  WINDS WILL DIMINISH A LITTLE DURING THE
OVERNIGHT...THEN SUBSIDE IN THE LATE MORNING.  RAIN WILL LIKELY
CHANGE OVER TO AT LEAST BRIEF SNOW AROUND 27/12Z TO 27/15Z...MAKING
FOR A MESSY MORNING FOR AVIATION.  CEILING IS THE TRICKY THING AS
SOUTHERLY DOWNSLOPE WILL KEEP KPIH/KBYI UP...PUT KIDA DOWN.  KSUN
WILL GET WIND SHIFT FIRST AS THE FRONT MOVES FROM WEST TO EAST...AND
MAY LUCK OUT WITH A FORTUITOUS SWITCH TO NORTHWESTERLY FLOW JUST
PRIOR TO IT OPENING IN THE MORNING.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
TUESDAY FOR IDZ018-031-032.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
TUESDAY NIGHT FOR IDZ019-023-025.

&&
Hazardous weather outlook, Oct 26, 4:44 AM MDT, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
444 AM MDT MON OCT 26 2009

IDZ017>025-031-032-271100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
444 AM MDT MON OCT 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE TOWARD EASTERN IDAHO TODAY. LIGHT RAIN AND
SNOW IS ANTICIPATED FOR PORTIONS OF THE CENTRAL MOUNTAINS AND UPPER
SNAKE HIGHLANDS DURING THE DAY...WITH LITTLE MEASURABLE
PRECIPITATION. STRONG SOUTH TO SOUTHWEST WINDS WILL DEVELOP THIS
AFTERNOON... IN THE 20 TO 35 MPH FOR THE CENTRAL MOUNTAINS AND 15 TO
25 MPH ELSEWHERE.

OVERNIGHT...A COLD FRONT WILL MOVE THROUGH EASTERN IDAHO. THE
BIGGEST THREAT OF RAIN AND EVENTUALLY SNOW WILL OCCUR ALONG AND
BEHIND THE FRONT. WINDS WILL SWITCH TO THE WEST AND
NORTHWEST...BUT REMAIN ELEVATED. SNOW LEVELS WILL PEAK AHEAD OF
THE FRONT IN THE 7000-8000FT RANGE IN THE CENTRAL MOUNTAINS AND
6000-7000FT FOR THE REST OF EASTERN IDAHO. A WINTER WEATHER
ADVISORY HAS BEEN ISSUED FOR THE CENTRAL MOUNTAINS ABOVE 7000FT FROM
6PM TONIGHT THROUGH 6PM TUESDAY. A WINTER STORM WATCH HAS ALSO BEEN
ISSUED FOR THE UPPER SNAKE HIGHLANDS...CARIBOU HIGHLANDS AND THE
IDAHO WASATCH AREAS ABOVE 6000FT FROM MIDNIGHT THROUGH 6AM
WEDNESDAY. A SPECIAL WEATHER STATEMENT HAS BEEN ISSUED FOR THE
SNAKE PLAIN...EASTERN MAGIC VALLEY...SOUTHERN HIGHLANDS AND CACHE
VALLEY TO HIGHLIGHT THE POTENTIAL OF SOME SNOW ACCUMULATION AND
STRONG WINDS. PLEASE REFER TO THESE STATEMENTS FOR MORE
INFORMATION ON YOUR PARTICULAR AREA IN EASTERN IDAHO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW AND STRONG WINDS WILL CONTINUE INTO TUESDAY NIGHT ACROSS
EASTERN IDAHO. SNOWFALL WILL BE MOST LIKELY ACROSS THE SOUTHERN
AND EASTERN FRINGES OF THE SNAKE PLAIN...AND ALL OF THE SOUTHERN
AND EASTERN MOUNTAIN RANGES. THIS IS DUE TO UPSLOPE CONDITIONS AND
WRAPAROUND MOISTURE. LIGHT SNOW WILL CONTINUE ACROSS THE CENTRAL
MOUNTAINS AS WELL. OF NOTE...THERE IS THE POTENTIAL FOR LOCALLY
HIGHER AMOUNTS IN THE AREA FROM IDAHO FALLS TO NEAR BURLEY AS A
CONVERGENCE ZONE EVENT SETS UP TUESDAY AND TRANSITIONS TO AN
UPSLOPE EVENT TUESDAY NIGHT. PLEASE REFER TO THE LATEST WINTER
WEATHER AND SPECIAL WEATHER STATEMENTS FOR MORE INFORMATION ON YOUR
PARTICULAR AREA IN EASTERN IDAHO. STRONG WEST/NORTHWEST WINDS WILL
GRADUALLY SHIFT TO NORTH OR NORTHEAST TUESDAY NIGHT AND ACTUALLY
STRENGTHEN SOMEWHAT. THIS WILL HELP PROLONG THE POSSIBILITY OF
BLOWING AND DRIFTING SNOW...FROM EITHER FALLING SNOW OR WHAT IS
ALREADY ON THE GROUND. MUCH COLDER TEMPERATURES WILL REMAIN
THROUGH MIDWEEK...WITH HIGHS ONLY IN THE 30S AND LOWER 40S FOR
VALLEY LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Oct 26, 2:32 PM MDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT MON OCT 26 2009

IDZ017-020-021-271200-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...BURLEY...RUPERT...SHOSHONE...CAREY...
IDAHO FALLS...REXBURG...RIGBY...POCATELLO...BLACKFOOT...
FORT HALL...AMERICAN FALLS
232 PM MDT MON OCT 26 2009

...RAIN CHANGING TO SNOW ALONG WITH STRONG WINDS ON THE WAY LATE
TONIGHT AND TUESDAY...

A POWERFUL STORM SYSTEM WILL MOVE INTO EASTERN IDAHO TONIGHT AND
LAST INTO TUESDAY NIGHT. RAIN IS FORECAST TO DEVELOP JUST AHEAD OF
A COLD FRONT LATE THIS EVENING...BUT CHANGE TO SNOW BEHIND IT AS
COLDER AIR QUICKLY MOVES IN. STRONG WEST AND NORTHWEST WINDS WILL
EMERGE ON TUESDAY ACROSS THE SNAKE PLAIN AND EASTERN MAGIC VALLEY.
THERE IS A STRONG POSSIBILITY OF A CONVERGENCE ZONE EVENT ANYWHERE
FROM IDAHO FALLS TO NEAR BURLEY DURING THE DAY. THE EXACT PLACEMENT
WILL DEPEND ON WHERE THE BOUNDARY BETWEEN MORE NORTHERLY WINDS AND
WEST WINDS DOES FORM. BY TUESDAY EVENING...THIS WILL TRANSITION TO
MORE OF AN UPSLOPE SNOW EVENT IN THIS AREA. THE CURRENT FORECAST
CALLS FOR UP TO 2 INCHES ACROSS THE NORTHERN PART OF THE MAGIC
VALLEY THROUGH THE ARCO DESERT. 2 TO 4 INCHES OF SNOW IS POSSIBLE
ALONG THE SOUTHERN AND EASTERN FRINGES OF THE SNAKE PLAIN. WITH
THE STRONG WINDS DEVELOPING...REDUCED VISIBILITIES AND BLOWING
SNOW ARE QUITE POSSIBLE. PLEASE STAY TUNED TO LOCAL MEDIA AND THE
NATIONAL WEATHER SERVICE FOR THE LATEST FORECASTS AND ANY
ADDITIONAL STATEMENTS ON THIS STORM.

IDZ022-024-262200-
SOUTH CENTRAL HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
INCLUDING THE CITIES OF...MALAD CITY...OAKLEY...ROCKLAND...
PRESTON...DAYTON
232 PM MDT MON OCT 26 2009

...RAIN CHANGING TO SNOW ALONG WITH STRONG WINDS ON THE WAY LATE
TONIGHT AND TUESDAY...

A POWERFUL STORM SYSTEM WILL MOVE INTO EASTERN IDAHO TONIGHT AND
LAST INTO TUESDAY NIGHT. RAIN IS FORECAST TO DEVELOP JUST AHEAD OF
A COLD FRONT LATE THIS EVENING...BUT CHANGE TO SNOW BEHIND IT AS
COLDER AIR QUICKLY MOVES IN. STRONG WEST TO NORTHWEST WINDS WILL
EMERGE ACROSS THE SOUTHERN HIGHLANDS AND CACHE VALLEY OF IDAHO. BY
TUESDAY NIGHT...WINDS WILL REMAIN STRONG BUT SWITCH TO THE NORTH
OR NORTHEAST. THIS...COMBINED WITH WRAPAROUND MOISTURE FROM THIS
SYSTEM...WILL KEEP SNOW GOING INTO TUESDAY NIGHT. UP TO 5 INCHES
OF SNOW IS POSSIBLE...WITH LOCALLY HIGHER AMOUNTS ON THE PEAKS.
WITH THE STRONG WINDS DEVELOPING...REDUCED VISIBILITIES AND
BLOWING SNOW ARE QUITE POSSIBLE. PLEASE STAY TUNED TO LOCAL MEDIA
AND THE NATIONAL WEATHER SERVICE FOR THE LATEST FORECASTS AND ANY
ADDITIONAL STATEMENTS ON THIS STORM.

Nearby

Wind Advisories in Idaho, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.